Skip to main content

Should I stop using Xulane if I get a rash?

Medically reviewed by Nicole France, BPharm. Last updated on May 26, 2021.

Official answer

by Drugs.com

Xulane is a weekly birth control patch containing norelgestromin and ethinyl estradiol. The Xulane patch is worn for three weeks out of every four.

Common side effects of Xulane include rashes, skin irritation, redness, swelling or itching at the site where the patch is applied on the upper outer arm, stomach, buttock or back.

It’s important to remember that if you stop using your Xulane patch it will no longer protect against pregnancy, so don’t just stop using Xulane because of a rash without discussing it with your doctor first.

To help prevent a rash follow the instructions for use that come with Xulane

To help prevent a reaction from occurring, the Xulane patch should not be placed on cut or irritated skin, or in the same location that the previous patch was applied. The skin should be clean, dry and free from powder, make-up, creams, lotions and oils. Always follow the instructions for use that come with Xulane when applying or replacing a patch.

What to do if Xulane causes a rash

If a rash develops that requires the removal of the patch, then the patch can be removed and a new, replacement patch applied at another suitable site on the body. More commonly a new patch is applied if the existing patch won’t stick down securely for some reason.

If rashes continue to develop at the site where you apply your Xulane patch then consult your doctor to discuss whether Xulane is the right birth control method for you. Some women have to stop using birth control patches because they cause skin irritation.

Always contact your doctor straight away if the rash is severe or otherwise concerning.

References

Related medical questions

Drug information

Related support groups